MAUDE Adverse Event Report: SMITH & NEPHEW, INC. MINI MOTOR DRIVE UNIT EP-1; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. MINI MOTOR DRIVE UNIT EP-1; SAW, POWERED, AND ACCESSORIES
Catalog Number 7205357
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 01/14/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
It was reported that the handpiece motor would not run and, as a consequence, overheated.As the alleged malfunction happened before any case, there was not patient involvement.
 
Additional Manufacturer Narrative
A visual inspection was performed on the product and no issue was observed.There was a relationship found between the returned device and the reported incident.Product failed functional testing with blade stall error and overheating.Cause of overheating and errors is a defective motor/gearbox.Phase #1 of mdu motor has burned/shorted out causing motor stall and overheating.The motor/gearbox assembly could not be removed from the housing for further assessment due to the design of the mdu.The motor/gearbox for this type of mini mdu is potted inside of the housing and unit is scrapped when the motor/gearbox jams or wears out.The complaint was confirmed and the root cause has been determined to be a shorted out motor assembly.A motor stall condition will result in increased current draw from the control unit which will heat the motor and hand piece housing.Factors which can contribute to a shorted out motor include a defective phase in the motor or expected wear and tear.A review of the device history records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.

Brand Name
MINI MOTOR DRIVE UNIT EP-1
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
76 s. meridian ave.
oklahoma city OK 73107 6512
MDR Report Key8291434
Report Number1643264-2019-00079
Device Sequence Number1599043
Product Code HAB
UDI-Device Identifier03596010251800
UDI-Public03596010251800
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7205357
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/30/2019
Initial Date Received by Manufacturer 01/15/2019
Supplement Date Received by Manufacturer03/11/2019
Initial Report FDA Received Date01/30/2019
Supplement Report FDA Received Date03/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1